The development of a hematoma (an undesirable accumulation of blood around the implant) following a breast augmentation is relatively uncommon with an estimated incidence around 1 to 4 percent. A few simple precautions can be taken before and after the surgery to help minimize the risk of it occurring.
Any medication or substance that will interfere with the body’s ability to appropriately form clots (blood thinners) will increase the probability of unwanted bleeding and therefore also increase the likelihood of developing a hematoma. Some of these include analgesics and anti-inflammatories such as aspirin, ibuprofen, Motrin, and Aleve as well as others such as Coumadin, Warfarin, and Plavix. Vitamin E, fish oils and many herbal supplements can also interfere with the clotting mechanism.
My patients are required to avoid taking most of these medications, Vitamin E and herbal supplements beginning from two weeks prior to surgery and continuing until two weeks following surgery. Specific blood thinners such as Coumadin and Warfarin are usually stopped two to three days preoperatively and restarted around two to three days postoperatively. Approval from your primary care doctor to temporarily discontinue this medication is mandatory. My patients are also provided with a comprehensive list of medications, both generics and proprietary, that should be avoided.
Hematomas are also frequently caused by activities that involve considerable exertion, heavy lifting or repetitive upper extremity movements. This would include sports, aerobics, jogging and similar activities. Though recommendations vary among physicians, I request that my patients avoid these activities for three weeks following surgery. For professions such as a hairdressing, nursing or waitressing, women can return to work sooner but with some restrictions.
A few simple precautionary steps are all that are need to minimize the risk of developing a hematoma and its undesirable consequences.
Steven H. Turkeltaub, M.D. P.C.
Scottsdale and Phoenix, Arizona